The Relationship Between Proton Pump Inhibitor Use and Longitudinal Change in Bone Mineral Density: A Population-Based From the Canadian Multicentre Osteoporosis Study (CaMos)

University of Manitoba, Winnipeg, Manitoba, Canada.
The American Journal of Gastroenterology (Impact Factor: 10.76). 07/2012; 107(9):1361-1369. DOI: 10.1038/ajg.2012.200
Source: PubMed


Proton pump inhibitor (PPI) use has been identified as a risk factor for hip and vertebral fractures. Evidence supporting a relationship between PPI use and osteoporosis remains scant. Demonstrating that PPIs are associated with accelerated bone mineral density (BMD) loss would provide supportive evidence for a mechanism through which PPIs could increase fracture risk.

We used the Canadian Multicentre Osteoporosis Study data set, which enrolled a population-based sample of Canadians who underwent BMD testing of the femoral neck, total hip, and lumbar spine (L1-L4) at baseline, and then again at 5 and 10 years. Participants also reported drug use and exposure to risk factors for osteoporosis and fracture. Multivariate linear regression was used to determine the independent association of PPI exposure and baseline BMD, and on change in BMD at 5 and 10 years.

In all, 8,340 subjects were included in the baseline analysis, with 4,512 (55%) undergoing year 10 BMD testing. After adjusting for potential confounders, PPI use was associated with significantly lower baseline BMD at the femoral neck and total hip. PPI use was not associated with a significant acceleration in covariate-adjusted BMD loss at any measurement site after 5 and 10 years of follow-up.

PPI users had lower BMD at baseline than PPI non-users, but PPI use over 10 years did not appear to be associated with accelerated BMD loss. The reasons for discordant findings between PPI use at baseline and during follow-up require further study.

Download full-text


Available from: Jerilynn C Prior, Aug 28, 2015
18 Reads
  • Source
    • "Furthermore, we found an association with esophageal reflux and Charcot foot. This association could be due to concurrent use of proton pump inhibitors that have been described to reduce bone mineral density [39]. As far as the authors are aware, the associations described above are also novel in Charcot foot. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Introduction. Charcot foot is a rare and devastating complication of diabetes. While some risk factors are known, debate continues regarding etiology. Elucidating other associated disorders and their temporal occurrence could lead to a better understanding of its pathogenesis. We applied a large data mining approach to Charcot foot for elucidating novel associations. Methods. We conducted an association analysis using ICD-9 diagnosis codes for every patient in our health system (n = 1.6 million with 41.2 million time-stamped ICD-9 codes). For the current analysis, we focused on the 388 patients with Charcot foot (ICD-9 713.5). Results. We found 710 associations, 676 (95.2%) of which had a P value for the association less than 1.0 × 10(-5) and 603 (84.9%) of which had an odds ratio > 5.0. There were 111 (15.6%) associations with a significant temporal relationship (P < 1.0 × 10(-3)). The three novel associations with the strongest temporal component were cardiac dysrhythmia, pulmonary eosinophilia, and volume depletion disorder. Conclusion. We identified novel associations with Charcot foot in the context of pathogenesis models that include neurotrophic, neurovascular, and microtraumatic factors mediated through inflammatory cytokines. Future work should focus on confirmatory analyses. These novel areas of investigation could lead to prevention or earlier diagnosis.
    Journal of Diabetes Research 04/2014; 2014(6):214353. DOI:10.1155/2014/214353 · 2.16 Impact Factor
  • Source
    • "Longterm use of PPIs may increase the risk of intra-abdominal infections, including spontaneous bacterial peritonitis and pseudomembranous colitis [17] [18]. Long-term use of PPIs has also been shown to cause small bowel malabsorption of certain vitamins and nutrients, resulting in osteopenia and subsequent bone fractures [19]. Many studies compared PPI use for over 5 years or longest use with last use of less than 1 year or nonuser of PPI. "
    [Show abstract] [Hide abstract]
    ABSTRACT: The injurious effects of NSAIDs on the small intestine were not fully appreciated until the widespread use of capsule endoscopy. It is estimated that over two-thirds of regular NSAID users develop injury in the small intestinal injuries and that these injuries are more common than gastroduodenal mucosal injuries. Recently, chronic low-dose aspirin consumption was found to be associated with injury to the lower gut and to be a significant contributing factor in small bowel ulceration, hemorrhage, and strictures. The ability of aspirin and NSAIDs to inhibit the activities of cyclooxygenase (COX) contributes to the cytotoxicity of these drugs in the gastrointestinal tract. However, many studies found that, in the small intestine, COX-independent mechanisms are the main contributors to NSAID cytotoxicity. Bile and Gram-negative bacteria are important factors in the pathogenesis of NSAID enteropathy. Here, we focus on a promising strategy to prevent NSAID-induced small intestine injury. Selective COX-2 inhibitors, prostaglandin derivatives, mucoprotective drugs, phosphatidylcholine-NSAIDs, and probiotics have potential protective effects on NSAID enteropathy.
    Gastroenterology Research and Practice 09/2013; 2013:761060. DOI:10.1155/2013/761060 · 1.75 Impact Factor
  • Clinical gastroenterology and hepatology: the official clinical practice journal of the American Gastroenterological Association 12/2012; 11(5). DOI:10.1016/j.cgh.2012.11.031 · 7.90 Impact Factor
Show more